Monday, January 25, 2010

Well, This is Depressing!

So it turns out that my anti-depressants may be responsible for nearly 20 of the 30 pounds I've put on in the past 4 1/2 years.
I put on 12 pounds when we moved from L.A to the Bay Area. That weight held pretty steady until I went on the pills, at which point I put on another 18 pounds. And they. Have. Not. Budged.
In a way, it's kind of a relief. I've been doing everything "right" in terms of exercise and diet, and yet the weight keeps creeping up. I even had my thyroid tested, and it's normal.
But I'm also pi**ed off, because, apparently, the drug companies that make the pills have downplayed the weight-gain side effects, drastically under-reporting the number of people who experience significant weight gain while on anti-depressants because, of course, it would DISSUADE PEOPLE FROM SPENDING MONEY ON THEM!!!!! Interestingly enough, the rise in obesity figures coincides with the rise in prescriptions for anti-depressants. Coincidence? I don't think so!
Don't get me wrong, I think anti-depressants are generally a good thing. I'm not gonna go all Tom Cruise here and tell people living with depression to take their vitamins and snap out of it. But maybe we need to re-evaluate how they are prescribed, and to whom, and for how long. We are so quick to write a prescription and leave it at that, without much follow-up.
The other thing that gets me really steamed is that we are so quick to judge overweight and obese people as lazy, slothful, dirty, etc., and yet it may not even be their fault!!!! Judging ANYONE based on their appearance is heinous, but it is doubly so when they cannot help it! And now there are some in the psychiatric world who want to qualify obesity as a psychiatric condition, which will create even more of a catch-22. 'Cause how many obese patients will now be put on even higher doses of the very thing that may be responsible for making them obese in the first place?
I'm due for a check-up at my doctor's. I'm going to speak to him about this. I'm also very lucky in that he is a big proponent of NOT staying on anti-depressants forever, of talk therapy, and of other ways of dealing with depression. Particularly mild-to-moderate. He worries that we don't know what kind of effect these medications may have on the liver and endocrinal (sp?) system.
I have been on them for 2 years now. My life, and my attitude, has changed dramatically, mainly because of therapy. See, I've always seen anti-depressants, for me anyway, as akin to a pain reliever: if someone breaks their leg, you give them pain pills and, when they're ready, start them on physical therapy. You don't just hand 'em a bottle of extra-strength Tylenol and send them on their way! The pain pills are there to help with the rehabilitation, right? You take them so that you can buckle down and do the painful work that needs to be done.
So maybe it's time for me to wean off of them. To see how I do without them. Not just because of the weight, although it would be GREAT if the weight came off, but because I just think it's time. I was pondering it before I read about the side effects, and this seems like a sign.
And, seriously, drug companies need to GET REAL about weight gain being a side effect of prescription drugs! How many years have we been told that birth control pills don't cause weight gain, and yet how many women have experienced weight gain while on birth control?!?!? And then we blame ourselves!!!! That just SUCKS, man!
Personally, I'd like to see a shift in our perspective on health, from popping pills to changing our lives. It's so sad to see people, especially senior, on 12 different medications. I'd like to see us focus more on preventative medicine. I think we're starting to do that, but we have a looong way to go.
(And let me just give a shout-out to Fred, a senior Pilates client who, the other day, was showing off all the yoga poses he can do now! GO FRED!!!!!)
OK, stepping off my soap box now. I'm gonna go get ready to sub a Pilates mat class at Gold's gym. (Where many of the clients are seniors!)


Charlotte said...

Oh wow. Now I want to know what anti-depressant you are on! Some of the newer ones don't have the weight gain side effect as much - or so my doctor says. I'm on Wellbutrin and I'm pretty sure it hasn't made me gain any weight. Good luck and keep me posted!

azusmom said...

I will, thanks!
(and thank you for the info on Wellbutrin; I've been on Zoloft.)

Crabby McSlacker said...

My sister discovered the same thing about antidepressants and weight gain--the doctors never said a thing.

And I love your balanced approach to meds--so many people either demonize them, when they can really helpful, or never try any other methods to cope.

Good luck with whatever you decide to do.